Alert archive / Pennsylvania / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 23, 2009, 10:38 PM EDT for Bedford County, Fulton County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2009, 10:38 PM EDT (02:38 UTC)
- Expired
- May 24, 2009, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bedford County, PA, Fulton County, PA
The radar
The State College radar (KCCX), 120 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 240238
FFWCTP
PAC009-057-240530-
/O.NEW.KCTP.FF.W.0001.090524T0238Z-090524T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1038 PM EDT SAT MAY 23 2009
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN BEDFORD COUNTY...
CENTRAL FULTON COUNTY...
* UNTIL 130 AM EDT...
* AT 1036 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A NEARLY STATIONARY AREA OF SHOWERS AND
THUNDERSTORMS OVER CENTRAL FULTON AND SOUTHERN BEDFORD COUNTIES.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
OF CENTRAL FULTON AND SOUTHERN BEDFORD COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND
TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS RISING.
&&
LAT...LON 3984 7876 3986 7876 3998 7865 3998 7832
3998 7805 3986 7799 3983 7835
$$
FORECASTER: DEVOIR/EVANEGOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 23, 8:47 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, May 23, 8:47 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 847 PM EDT SAT MAY 23 2009 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING HOURS OVER THE SOUTH CENTRAL MOUNTAINS AND LOWER SUSQUEHANNA VALLEY...SOUTH OF AN OLD FRONTAL ZONE ORIENTED IN VICINITY OF INTERSTATE 80. A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE REGION ON SUNDAY AND TRIGGER ADDITIONAL SHOWERS AND THUNDERSTORMS. THIS FRONT WILL EVENTUALLY BECOME NEARLY STATIONARY SOUTH OF THE MASON-DIXON LINE EARLY NEXT WEEK. MEANWHILE...HIGH PRESSURE WILL MOVE FROM CENTRAL ONTARIO INTO NORTHERN NEW ENGLAND AND PROVIDE FAIR AND DRY WEATHER FOR MOST OF THE AREA FOR MEMORIAL DAY. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... EVENING CONVECTION HAS PRETTY MUCH MET EXPECTATIONS WITH RESPECTABLE BUT NOT IMPRESSIVE CAPES LEADING TO ELEVATED HEAT SOURCE CONVECTIVE INITIATION AND DISSIPATION FOR MOST OF THE PAST 5 HOURS. WEAK MCV NOW APPEARS TO BE KEEPING CONVECTION OVER SOUTH CENTRAL PA ALIVE BEYOND THE DIURNAL MAXIMUM...BUT IT APPEARS THIS WILL DIMINISH AS IT FINALLY MOVES OFF THE HIGHER TERRAIN IN FRANKLIN COUNTY. CONVECTION HAS BEEN LIMITED TO TWO 850-700 MB THETA-E RIDGES... MAIN ONE EXTENDING FROM THE LAURELS NEWD TO NRN PORTIONS OF THE LOWER SUSQ...AND SECONDARY RIDGE OVER THE ENDLESS MOUNTAIN REGION. ALL SIGNS POINT TO CONTINUED WEAKENING OF CURRENT ACTIVITY WITH ONLY ISOLATED AT BEST SHOWERS IN THE AFOREMENTIONED AREAS OVERNIGHT. SOME GOOD RAINERS THIS EVENING WILL LEAD TO FOG FORMATION IN A FEW HOURS. OTHERWISE GOING FORECAST HAS THINGS WELL IN HAND. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/... WITH THE FRONT WAGGLING SLIGHTLY TO THE SOUTH TONIGHT...SCATTERED EVENING TSRA SHOULD OCCUR IN THE EAST...BUT THESE SHOULD WANE AS MIDNIGHT APPCHS. AGAIN...NO REAL LARGE SCALE TRIGGER SEEN THAT WOULD CAUSE WIDESPREAD ACTIVITY...BUT CANNOT GUARANTEE IT WILL BE TOTALLY DRY EITHER...ESP AROUND MDT/LNS AND WELL TO THE EAST OF IPT. CHC POPS FOR THE EVENING WILL TAPER TO SLIGHT CHCS AFTER MIDNIGHT. SHOULD BE A MILD NIGHT WITH VARIABLY CLOUDY SKIES NOT ALLOWING FOR MUCH RAD COOLING. SUNDAY LOOKING LIKE A MORE-ACTIVE DAY...WITH CONVECTION A LITTLE MORE WIDESPREAD THAN TODAY...BUT STILL CONFINED TO THE S/ERN TWO- THIRDS OF THE AREA. FRONT WILL BE ALONG OR JUST N OF THE MASON- DIXON LINE. BUT STILL VERT MOTION AND VORTICITY ADVECTION WILL WORK AGAINST DEEP CONVECTION. THE SHEAR IS STRONGER THAN SAT...AND DEWPOINTS JUST AS HIGH IN THE SRN HALF. THIS SHOULD ALLOW SCT AFTN CONVECTION WITH JUST A VERY LOW CHC OF HIGHER WIND GUSTS AND SMALL HAIL AGAIN SUN AFTN/EVE. THE AREA MUST GET SOME SUNSHINE TO REALIZE THE MODEST CAPES IN THE FCST SOUNDINGS. THIS MAY BE POSSIBLE IN THE MORNING...ESP IN THE CENT COS. DRYING SHOULD COME TO THE REGION FROM N TO S SUN NIGHT...AS THE BOUNDARY SINKS SOUTHWARD INTO VA. CLEARING LIKELY IN THE NORTH WHERE LOWS MAY TOUCH 40F IN THE COLDER VALLEYS. WILL LINGER JUST A 20 POP ALONG THE SRN BORDER...BUT DRYING AND NEG MOISTURE AND VORT ADV WILL SPELL A SHORT RESPITE FROM THE ENDLESS SCT SHRA. && .LONG TERM /MONDAY THROUGH SATURDAY/... SFC HIGH PRESSURE WILL MOVE ESEWD ACROSS CENTRAL ONTARIO AND INTO NORTHERN NEW ENGLAND MON-TUE...IN THE WAKE OF A BROAD LOW-AMPLITUDE UPPER LVL TROUGH. A SLOW MOVG CLD FNT FCST TO CROSS THE REGION ON SUNDAY WILL BECOME Q-STNRY SOUTH OF THE MASON-DIXON LINE MONDAY...THEN BEGIN TO WORK ITS WAY NWD AS A WARM FNT TUE-WED. ANTICYCLONIC/NELY LLVL FLOW SHOULD KEEP THE NORTHERN 2/3RDS OF THE CWA FAIR AND DRY FOR MEMORIAL DAY...WITH ONLY A SLGT SCHC FOR AN AFTN SHRA OR ISOLD TSRA OVER THE SRN TIER /MAINLY SOUTH OF RT22/ WHERE PW/S WILL REMAIN ABOVE NORMAL AND DEWPOINTS HOLD IN THE 55-60F RANGE. MDLS INDICATE THAT THE AREA OF LOW PRESSURE...CURRENTLY ALONG THE CENTRAL GULF COAST INVOF MS/AL BORDER...WILL BECOME SLIGHTLY MORE ORGANIZED AS IT DRIFTS NWWD OVER THE MID MS VLY BY MID-WEEK. MEANWHILE THE LOW LEVEL FLOW WILL CONTINUE TO VEER AROUND TO THE SOUTHEAST...ALLOWING PWS WILL SURGE TO +2-3SD OR BTWN 28-36MM /1-1.5 INCHES/. WITH THE AFOREMENTIONED BNDRY DRAPED OVER THE REGION...THE WEATHER LOOKS VERY UNSETTLED AS A SERIES OF SHRT/WV DISTURBANCES TRANSLATE EWD WITHIN A LARGELY ZONAL/CONFLUENT MID TO UPPER LVL FLOW REGIME. TUESDAY LOOKS RELATIVELY COOL /MID-UPPER 60S/ NORTH OF THE WARM FNT WITH A MOIST ONSHORE ELY FETCH. TEMPS SHOULD REBOUND INTO THURSDAY AS THE AREA ENTERS THE WARM SECTOR AHEAD OF THE NEXT FRONTAL SYSTEM MOVG THROUGH THE GRT LKS/OH VLY. FROPA TIMING DIFFS ARE OBVIOUS AT THIS RANGE...BUT THE GEFS SHOWS HIGH PRES BUILDING BACK INTO CENTRAL PENN BY THE START OF THE WEEKEND. THE GEFS MEAN H5 HEIGHTS ALSO SUGGEST INCREASING AMPLITUDE IN THE LARGE SCALE PATTERN BY WEEKS END...TRANSITIONING TO AN WCENT NOAM RIDGE/ERN TROF CONFIGURATION. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... NEARLY STATIONARY COLD FRONT DRAPED ACROSS NORTHERN PA THIS EVENING WITH DRIER AIR TO THE NORTH AND WARMER MORE HUNID AIR TO THE SOUTH. CLUSTER OF TSTORMS HAS PERSISTED EARLY THIS EVENING ESPECIALLY IN THE VICINITY OF KJST/KAOO IN THE SW...WITH VERY ISOLATED CONVECTIVE ACTIVITY ELSEWHERE. ACTIVITY ACROSS THE SOUTH LOOKS TO BE GRADUALLY WEAKENING AND TREND SHOULD CONTINUE THROUGH MID EVENING. OUTSIDE OF STORMS...VFR WILL PREVAIL. LATER TONIGHT SOME MVFR FOG/HZ WILL FORM WITH LIGHT WINDS AND LOW LEVEL MOISTURE IN PLACE...ESPECIALLY WHERE IT RAINED EARLIER TODAY...BUT CONVECTION SHOULD TAKE A BREAK FOR A WHILE. A BIT MORE SHRA/TSRA EXPECTED ON SUNDAY WITH SLIGHTLY HIGHER VERTICAL SHEAR PROFILE. DEWPOINTS REMAIN HIGH AND IT COULD BE A BIT HAZY IN THE S. HEATING MAY BE A BIT WEAK DEPENDING ON HOW MUCH SUNSHINE WE RECEIVE. THUS...STILL SOME VERY LOW CHC FOR A GUSTY TSRA. OUTLOOK... MON...AM FOG PSBL...THEN VFR. TUE-THU...OCCASIONAL MVFR IN SHRA/TSRA. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO/DEVOIR SHORT TERM...DANGELO LONG TERM...STEINBUGL AVIATION...DANGELO/RXR
Hazardous weather outlook, May 23, 11:32 AM EDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1132 AM EDT SAT MAY 23 2009 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-241545- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1132 AM EDT SAT MAY 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 23, 5:08 PM EDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
508 PM EDT SAT MAY 23 2009
PAZ024>026-033-034-232200-
BEDFORD PA-BLAIR PA-CAMBRIA PA-HUNTINGDON PA-SOMERSET PA-
508 PM EDT SAT MAY 23 2009
...THUNDERSTORMS WILL AFFECT NORTHEASTERN SOMERSET...NORTHERN
BEDFORD...SOUTH CENTRAL CAMBRIA...SOUTHWESTERN BLAIR AND SOUTHWESTERN
HUNTINGDON COUNTIES...
AT 504 PM EDT...A CLUSTER OF THUNDERSTORMS WAS LOCATED BETWEEN
BEDFORD AND PORTAGE. THESE STORMS WILL AFFECT INDIAN LAKE...CENTRAL
CITY...BLUE KNOB STATE PARK...WOODBURY AND SAXTON THROUGH 600 PM.
BRIEF HEAVY RAIN AND WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE
STORMS. BRIEF PONDING OF WATER MAY OCCUR IN POOR DRAINAGE AREAS.
THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES WILL BE AFFECTED...
THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 134 AND 149...I-99
BETWEEN MILE MARKERS 0 AND 20. STORMS WILL ALSO IMPACT THE FOLLOWING
MAJOR ROADS...ROUTE 30...ROUTE 220.
LAT...LON 3997 7866 4006 7889 4036 7865 4032 7826
4020 7815 4004 7835
EXPERIMENTAL
FORECASTER: DEVOIRSpecial weather statement, May 23, 5:12 PM EDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
512 PM EDT SAT MAY 23 2009
PAZ028-050-232215-
JUNIATA PA-SNYDER PA-
512 PM EDT SAT MAY 23 2009
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN JUNIATA AND WESTERN
SNYDER COUNTIES...
AT 510 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 16 MILES
EAST OF LEWISTOWN TO 17 MILES EAST OF LEWISTOWN...MOVING NORTHEAST AT
10 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS. BRIEF HEAVY RAIN
WILL FALL FROM THESE STORMS...AND MAY CAUSE WATER TO POND ON ROADS
IN POOR DRAINAGE AREAS.
THESE STORMS WILL BE NEAR BEAVER SPRINGS AROUND 540 PM...BEAVERTOWN
AROUND 550 PM AND RICHFIELD AROUND 555 PM.
THIS WILL IMPACT ROUTE 522.
LAT...LON 4058 7724 4068 7732 4071 7731 4084 7715
4062 7700
EXPERIMENTAL
FORECASTER: DEVOIRSpecial weather statement, May 23, 7:51 PM EDT, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
751 PM EDT SAT MAY 23 2009
PAZ035-036-240015-
FRANKLIN PA-FULTON PA-
751 PM EDT SAT MAY 23 2009
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN FULTON AND SOUTHWESTERN
FRANKLIN COUNTIES...
AT 749 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
BREEZEWOOD TO 12 MILES SOUTH OF BREEZEWOOD TO 10 MILES NORTH OF
BERKELEY SPGS...MOVING SOUTHEAST AT 10 MPH.
VERY HEAVY RAIN AND SMALL HAIL WILL FALL FROM THESE STORMS...
POSSIBLY CAUSING WATER TO POND ON ROADS IN POOR DRAINAGE AREAS.
THESE STORMS WILL BE NEAR COVE MILLS AROUND 800 PM AND BIG COVE
TANNERY AROUND 815 PM.
THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 156 AND 170.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
522.
LAT...LON 3974 7836 3984 7830 3986 7827 3998 7817
3991 7787 3982 7791 3972 7799 3972 7813
EXPERIMENTAL
FORECASTER: DEVOIRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 2:45 PM EDT | Special Weather Statement | CTP | Lycoming | 45 min |
| May 24, 3:09 PM EDT | Severe Thunderstorm Warning | CTP | Lycoming | 66 min |
| May 24, 3:34 PM EDT | Flash Flood Warning | CTP | Bedford | 3 hr |
| May 24, 3:43 PM EDT | Special Weather Statement | CTP | Montour, Union | 62 min |
| May 24, 3:54 PM EDT | Flash Flood Warning | CTP | Bedford, Somerset | 3 hr |
| May 24, 4:20 PM EDT | Special Weather Statement | CTP | Snyder | 40 min |
| May 24, 4:39 PM EDT | Special Weather Statement | CTP | Montour, Northumberland, Snyder | 36 min |
| May 24, 4:58 PM EDT | Special Weather Statement | CTP | Juniata, Mifflin, Northumberland, Snyder | 47 min |
| May 24, 4:59 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin | 46 min |
| May 24, 5:44 PM EDT | Special Weather Statement | CTP | Huntingdon, Juniata, Perry, Schuylkill | 46 min |
| May 24, 6:21 PM EDT | Areal Flood Advisory | CTP | Somerset | 3 hr |
| May 24, 6:28 PM EDT | Special Weather Statement | CTP | Schuylkill | 32 min |
| May 24, 6:53 PM EDT | Special Weather Statement | CTP | Cumberland, Lebanon | 37 min |
| May 24, 7:04 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Juniata, Perry | 56 min |
| May 24, 7:34 PM EDT | Special Weather Statement | CTP | Cumberland | 56 min |
| May 24, 7:48 PM EDT | Special Weather Statement | CTP | Huntingdon | 57 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.